Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 125, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2001, 4:07 PM CDT for Chickasaw County, Fayette County, Iowa. It was in force for 83 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 4:07 PM CDT (21:07 UTC)
- Expired
- Sep 7, 2001, 5:30 PM CDT
- In force
- 83 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 4:54 PM CDT | Thunderstorm Wind 54 M | Fredricksburg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
755
WUUS53 KARX 072108
SVRLSE
IAC037-065-072230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHICKASAW COUNTY IN NORTHEAST IOWA
FAYETTE COUNTY IN NORTHEAST IOWA
* UNTIL 530 PM CDT
* AT 405 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS WEST
WEST OF WATERLOO IOWA...MOVING QUICKLY NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
NEAR NEW HAMPTON AT 440 PM...
NEAR FREDERICKSBURG...AND OELWEIN AROUND 445 PM...
NEAR LAWLER...AND MAYNARD AT 455 PM...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
WIND GUSTS FROM THESE STORMS CAN PRODUCE TORNADO-LIKE DAMAGE. SEEK
SHELTER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND
STAY AWAY FROM WINDOWS.
$$
SHEA
LAT...LON 4279 9274 4264 9212 4266 9162 4297 9175
4309 9207 4324 9224What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:22 PM CDT, 45 minutes earlier.
Area forecast discussion, Sep 7, 3:22 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT FRI SEP 7 2001
MAIN FORECAST PROBLEM CONTINUES TO BE THE WET SCENARIO FOR THE
FORECAST AREA THROUGH SATURDAY.
MORNING ANALYSIS DEPICTS SEVERAL DISTURBANCES. THE FIRST OF NOTE
BROUGHT THE THUNDERSTORMS THROUGH THE FORECAST AREA THIS MORNING.
THIS HAS MOVED OUT AND IS NO LONGER OF GREAT CONCERN. THE SECOND IS
NOW MOVING OUT OF KANSAS AND INTO IOWA...THROUGH WW714. THIS HAS
INDUCED A WEAK FRONTAL WAVE ALONG THE COLD FRONT WHICH EXTENDS
THROUGH WESTERN IOWA AND INTO MINNESOTA AS OF 18Z. CONVERGENCE
AHEAD OF THE FRONTAL WAVE IN CONJUNCTION WITH INSTABILITY HAS CAUSED
THUNDERSTORMS TO DEVELOP. THIRD DISTURBANCE NEAR THE OKLAHOMA
PANHANDLE BEGINNING TO MOVE TO THE NORTHEAST. ADDITIONAL SHOWERS
AND THUNDERSTORMS DEVELOPING ON ITS NORTHEASTERN FLANK. FINALLY...
LAST DISTURBANCE OVER SOUTHERN CANADA CONTINUES TO DROP SOUTHEAST...
WITH SEVERAL SHORTWAVES ROTATING ABOUT IT.
MODEL INITIALIZATION REASONABLE THIS MORNING. EXPECT REDEVELOPMENT
OF THUNDERSTORMS ALONG THE FRONT. ENVIRONMENTAL FLOW SHOULD BRING
THEM NORTHEAST...PARALLEL TO THE FRONT. PRECIPITABLE WATERS RANGING
FROM 1.5 TO OVER 2 INCHES REMAIN ACROSS THE FORECAST AREA. RAINFALL
AMOUNTS ENDING AT 7 AM THIS MORNING AVERAGED 1 TO 2 INCHES FROM
WINONA-DECORAH AND EAST. RAINFALL THIS AFTERNOON PRODUCED ANOTHER
1/2 TO 1 1/2 INCHES ACROSS THIS SAME AREA. ADDITIONAL CONVECTION
TONIGHT AND SATURDAY WILL POSE THE THREAT OF FLASH FLOODING DUE TO
ITS MOTION...TRAINING ALONG THE FRONT. WILL THEREFORE ISSUE A
FLASH FLOOD WATCH FOR THESE AREAS.
THE DISTURBANCE OVER THE OKLAHOMA PANHANDLE WILL MOVE NORTHEAST
SATURDAY. ASSOCIATED LOW PRESSURE WILL MOVE NORTHEAST AS THE
SIGNIFICANT UPPER LEVEL SYSTEM OVER SOUTHERN CANADA GRADUALLY MOVES
IN. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A
RESULT.
TEMPERATURES QUITE DIFFICULT SINCE THE FRONT SHOULD BE TRAVERSING
RIGHT THROUGH THE FORECAST AREA AT 08/12Z. AS A RESULT...WILL KEEP
OVERNIGHT LOWS NEAR PERSISTENCE FOR AREAS EAST AND SOUTH OF LA
CROSSE.
COOLER AIR WILL SPILL INTO THE FORECAST AREA SATURDAY NIGHT AS THE
SYSTEM EXITS. MAY PULL BACK ON PRECIPITATION CHANCES GIVEN
SPEED/TIMING OF SYSTEM EXITING. NOT VERY COMFORTABLE DOING SO GIVEN
THE NUMBER OF WEAK DISTURBANCES MOVING THROUGH THE FLOW.
THE UPPER LEVEL COLD POOL GRADUALLY MOVES DOWN SUNDAY AND INTO THE
EARLY PORTION OF NEXT WEEK. THIS WILL BRING ADDITIONAL WEAK
DISTURBANCES THROUGH THE FORECAST AREA...ALONG WITH PRODUCING A
CHANCE OF INSTABILITY DRIVEN SHOWERS. WILL CONTINUE SMALL CHANCE
OF PRECIPITATION THROUGH THE MEDIUM RANGE PERIOD...AS ASCERTAINING
THE TIMING AND AMPLITUDE OF THESE SYSTEMS THAT FAR OUT A BIT
UNREALISTIC.SYSTEM TOO DIFFICULT.
COORDINATED WITH MKX/GRB/DVN.
.LSE...FLASH FLOOD WATCH TONIGHT AND SATURDAY...IAZ010-011-029-030-
MNZ088-096-WIZ017-029-032>034-041>044-053>055-061.
KRCIn the hours before
Special weather statement, Sep 7, 11:55 AM CDT, 4 hours 12 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-080200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT FRI SEP 7 2001 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WIND...ALONG WITH POTENTIAL FOR LOCALLY HEAVY RAIN. TIMING - THIS AFTERNOON AND TONIGHT. LOCATION - AREAS EAST AND SOUTH OF ROCHESTER MINNESOTA...AND MOST OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE AREA...WHILE A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS OUT INTO THE CENTRAL PLAINS. THE POTENTIAL FOR LOCALLY HEAVY RAIN DEFINITIVELY CONTINUES...ESPECIALLY TONIGHT...WHEN THE UPPER LEVEL DISTURBANCE APPROACHES THE AREA. THIS AFTERNOON AND EVENING...WIND SHEAR INCREASES...SO A FEW STORMS MAY HAVE THE POTENTIAL FOR DAMAGING WIND. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING HOURS. RAINFALL REPORTS WILL CERTAINLY BE NEEDED...ESPECIALLY DURING THE OVERNIGHT HOURS. THOMPSON
Special weather statement, Sep 7, 3:30 PM CDT, 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-080300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT FRI SEP 7 2001 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WIND...ALONG WITH POTENTIAL FOR LOCALLY HEAVY RAIN. TIMING - THROUGH 10 PM THIS EVENING FOR THE SEVERE WEATHER POTENTIAL...AND ALL OF TONIGHT FOR HEAVY RAIN POTENTIAL. LOCATION - AREAS EAST AND SOUTH OF ROCHESTER MINNESOTA...AND MOST OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE AREA...WHILE A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS OUT INTO THE CENTRAL PLAINS. THE POTENTIAL FOR LOCALLY HEAVY RAIN DEFINITIVELY CONTINUES...ESPECIALLY TONIGHT...WHEN THE UPPER LEVEL DISTURBANCE APPROACHES THE AREA. THROUGH THIS EVENING...INCREASING WIND SHEAR SUPPORTS A FEW STORMS TO HAVE THE POTENTIAL FOR DAMAGING WIND ACROSS PARTS OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY INTO THE EVENING HOURS. RAINFALL REPORTS WILL CERTAINLY BE NEEDED... ESPECIALLY DURING THE OVERNIGHT HOURS. THOMPSON
Special weather statement, Sep 7, 3:50 PM CDT, 17 minutes before
IAZ008>011-018-019-029-030-MNZ087-088-094>096-WIZ041>044-053>055-061- 072200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 350 PM CDT FRI SEP 7 2001 ...THUNDERSTORMS MOVING TOWARD NORTHEAST IOWA AND SOUTHWEST WISCONSIN... THUNDERSTORMS THAT HAVE PRODUCED WIND DAMAGE ACROSS PORTIONS OF CENTRAL IOWA WERE MOVING QUICKLY INTO NORTHEAST IOWA. THESE STORMS SHOULD CONTINUE ADVANCING RAPIDLY INTO PARTS OF SOUTHWEST WISCONSIN. THE PRIMARY THREAT CONTINUES TO BE DAMAGING WINDS...AND LOCALLY HEAVY RAIN IS ALSO EXPECTED. PERSONS ACROSS NORTHEAST IOWA...AS WELL AS SOUTHWEST WISCONSIN... SHOULD MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE WARNINGS. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:23 PM CDT | Tornado Warning | ARX | Allamakee | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.